Respiratory Review Essay

Submitted By KAsmith415
Words: 1208
Pages: 5

1. to prevent the client with a head cold from developing a secondary ear infection, which recommendation is most appropriate?
a. sleeping with the head elevated
b. blowing the nose very gently
c. inserting cotton into the ears
d. massaging the area behind the ear

the Eustachian tube connects the nasopharynx with the middle ear.
Excessive or forceful nose blowing can propel infectious secretions into the Eustachian tube, causing a secondary ear infection. Keeping the head elevated when sleeping, placing cotton in the ear canal, and massaging the area behind the ears will not reduce the risk of developing an ear infection.

2. when the nurse is teaching a client to self-administer nose drops, which method is most effective? a. bending the head forward, then instilling the drops b. pushing the nose laterally, then instilling the drops tilting the head backward, then instilling the drops turning the head to the side, then instilling the drops.

Tilting the head backward enables liquid medication to settle within the nasopharynx by the way of gravity. Bending forward would drain the medication from the nasal passages before it had a chance to provide a therapeutic effect. The other positions describe would not help to distribute the nasal medication where it is intended for use.

3. when caring for a client with allergies, which nursing assessment finding is an early indication that the client is developing anaphylaxis? a. breathing difficulty b. headache c.sorethroat cool, pale skin an anaphylactic reaction is a systemic hypersensitivity reaction that occurs within seconds to minutes after exposure to certain medications, foods, or insect stings. Signs of anaphylaxis include labored breathing, hives, and loss of consciousness as blood pressure falls. Other signs and symptoms include, itching, chest tightness, flushed red skin, coughing, tachycardia or bradycardia, and abdominal pain. Headache and sore throat are not associated with anaphylactic reaction.

4. if the client develops a severe allergic reaction, which drug should the nurse have available? codeine sulfate morphine sulfate (roxanol) dopamine (intropin)
d. epinepherine (adrenalin)

Epinepherine is the drug of choice when a client experiences a severe allergic reaction. This drug helps raise the blood pressure by constricting blood vessels and dilating the bronchi, therby facilitating breathing. Without emergency treatment, persons experiencing severe allergic reactions can die in 5 to 10 minutes. Key goals are to establish a pt airway and ventilate the client. Codeine and morphine sulfate are central nervous system depressants, which potentiate hypotension. Dopamine is adrenergic drug in the same family as epinephrine, but is not the drug of choice during anaphylaxis. It is commonly given later to maintain the BP of individuals in shock.

5. the client experiencing a severe allergic reaction becomes pulseless. The nurse shakes the client, shouts the client's name but gets no response, and activates the emergency medical response system. Which nursing action becomes the next priority?
a.administer single blow to the sternum.
b.Begin chest compression at a rate of 100 per min. (correct)
c.give two quick breaths that make the chest visibly rise
d. administer epinepherine injection.

After shaking the pulseless client, shouting the clients name, and calling for help, the next step in the chain of survival protocol is to begin administering chest compressions. After 30 compressions the nurse should open the airway and begin rescue breathing, a precordial thump is not administered in the case of a severe allergic reaction. Epinephrine is an emergency drug but is administration would be at the direct of of a physician or emergency services personnel.

6. when caring for a client with influenza, the nurse would expect to assess for which signs and symptoms of hypoxia? Select all that apply
a. cough…